Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 189, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 6, 2024, 3:18 PM EDT for Monmouth County, New Jersey. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2024, 3:18 PM EDT (19:18 UTC)
- Expired
- Aug 6, 2024, 3:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monmouth County, NJ
The radar
The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:34 PM EDT | TSTM WND DMG | 1 Se West Long Branch, NJ | Poles down in West Long Branch with a few trees down on Marvin Drive. Time estimated. |
| Aug 6, 3:50 PM EDT | TSTM WND DMG | 1 Ese West Long Branch, NJ | Trees down on Hollywood Avenue. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:54 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted.
649
WUUS51 KPHI 061918
SVRPHI
NJC025-061945-
/O.NEW.KPHI.SV.W.0189.240806T1918Z-240806T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
318 PM EDT Tue Aug 6 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Monmouth County in central New Jersey...
* Until 345 PM EDT.
* At 317 PM EDT, a severe thunderstorm was located over Navesink, or
near Sandy Hook, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Long Branch, Asbury Park, Sandy Hook, Middletown, Tinton Falls, Red
Bank, Highlands, Elberon, Navesink, Lincroft, Eatontown, West Long
Branch, Rumson, Little Silver, Oceanport, Shrewsbury, Interlaken,
Deal, Allenhurst, and Loch Arbour.
This includes Garden State Parkway between mile markers 105 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to hail and damaging winds, frequent cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4020 7397 4030 7416 4044 7411 4042 7405
4041 7398 4043 7399 4044 7399 4048 7402
4047 7399 4043 7397
TIME...MOT...LOC 1917Z 283DEG 12KT 4037 7404
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gorse2 follow-up statements
288
WWUS51 KPHI 061923
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
323 PM EDT Tue Aug 6 2024
NJC025-061945-
/O.CON.KPHI.SV.W.0189.000000T0000Z-240806T1945Z/
Monmouth NJ-
323 PM EDT Tue Aug 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN MONMOUTH COUNTY...
At 323 PM EDT, a severe thunderstorm was located near Highlands, or
near Long Branch, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Long Branch, Asbury Park, Sandy Hook, Tinton Falls, Red Bank,
Highlands, Elberon, Navesink, Lincroft, Eatontown, West Long Branch,
Rumson, Little Silver, Oceanport, Shrewsbury, Interlaken, Deal,
Allenhurst, Loch Arbour, and Wanamassa.
This includes Garden State Parkway between mile markers 105 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4020 7397 4030 7416 4042 7405 4042 7402
4041 7399 4041 7398 4048 7402 4047 7399
4043 7397
TIME...MOT...LOC 1923Z 291DEG 16KT 4035 7400
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gorse785
WWUS51 KPHI 061942
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
342 PM EDT Tue Aug 6 2024
NJC025-061951-
/O.EXP.KPHI.SV.W.0189.000000T0000Z-240806T1945Z/
Monmouth NJ-
342 PM EDT Tue Aug 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONMOUTH COUNTY
WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has moved offshore of the area.
Therefore, the warning will be allowed to expire. However gusty
winds, heavy rain and frequent cloud to ground lightning are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New Jersey.
LAT...LON 4020 7397 4030 7416 4042 7405 4042 7402
4041 7399 4041 7398 4048 7402 4047 7399
4043 7397
TIME...MOT...LOC 1941Z 283DEG 12KT 4034 7393
$$
GorseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:58 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 6, 2:58 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
258 PM EDT Tue Aug 6 2024
.SYNOPSIS...
A cold front will continue to sag south across the area through
tonight and stall to our south Wednesday into Wednesday night.
This front will likely lift back north into the area as Tropical
Storm Debby or its remnants move into the area later Friday into
Saturday. Another cold front will move across the area Saturday
into Saturday night, helping to kick what is left of Debby out.
High pressure tries to move toward the area Sunday into early
next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Severe Thunderstorm Watch #606 is now in effect across eastern
Pennsylvania and much of New Jersey.
The Heat Advisory remains in effect as heat index values remain
near 100 degrees for many areas. However, the heat will
dissipate some through this afternoon as showers and
thunderstorms will continue to develop across the area. There
is the potential for severe storms to develop today and this
evening/tonight, along with the potential for heavy rainfall
that could produce localized flooding. In fact, the Storm
Prediction Center (SPC) has upgraded a portion of the area to
an Enhanced Risk for severe weather.
Heavy rain will occur with any showers or thunderstorms due to
a very moist and humid airmass with PW values of 1.75-2 inches.
But with CAPE values approaching 2000-3000 J/kg, along with
shear values increasing to 25-35+ knots, some storms later this
afternoon and into this evening could be severe. We have 2
rounds of strong storms likely. The first round will move across
the area between 6-10 pm, then the second will likely move
across the area between 10 pm-2 am. Damaging winds and hail
would be the main threats. There will be showers and
thunderstorms before and after these windows, but likely not
severe, mainly heavy rainfall.
The Flood Watch will remain across the area as heavy rain will
occur with any showers or storms. With the high PW values,
widespread 2-3 inches of rain, with locally higher amounts of 5
inches or more remain possible, especially within the watch
area. These areas remain under a Moderate Risk (3 of 4) for
Excessive Rain according to the Weather Prediction Center (WPC).
The cold front will continue to sag south overnight into
Wednesday, and eventually push to our south. However, there will
remain a chance of showers and thunderstorms through the day
Wednesday. Wednesday will be markedly cooler than Tuesday, with
temperatures in the 70s to low 80s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
High pressure offshore to the east/northeast and the remnants of
Debby across the Southeast states will keep a deep onshore flow
across the Middle Atlantic through the period. Frequent showers and
a few tstms will be around much of the period. Heavy rains and
flooding will be concerns with the isolated/scattered convection Wed
night/Thu and then again with the more concentrated activity Thu
night Friday. While excessive rain totals are expected, the exact
areas are not certain yet. Coolish temperatures will replace the hot
temperatures of late as there will be an abundance of clouds. The
humidity levels will remain high and uncomfortable however.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A rather dry forecast after a wet period late this week. The start
of the long term will have the last of the rains associated with the
remnants of Debby. The system, which will be exiting the area
Saturday afternoon will be quickly followed by high pressure which
ridges in from the Ohio Valley and remains into next week. Pops
which will still be likely/categorical Fri night will taper to
chance for Sat and further decrease Sat night. Flooding will still
be possible Fri night/early Sat since tropical moisture and decent
lift will be across the area.
Temperatures will be closer to normal, if not a few degrees below
normal, for the weekend and into next week. Mostly low/mid 80s for
highs with some 70s for the far N/W areas. Humidity levels will not
be oppressive either, so a welcome break from the very steamy
summer.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of Today-Tonight...Prevailing VFR conditions will remain
this afternoon, then Sub-VFR conditions are expected to return
as showers and thunderstorms develop across the area through
this afternoon into this evening and into the overnight. There
looks to be two windows for stronger storms. The first window is
between the 22z-02z period, then the second will likely move
across the area between 02-06z. Showers will be possible before
and after these windows, just likely not as severe. Otherwise,
prevailing MVFR conditions will move in by 02z, then IFR
conditions are expected by 10z. Winds will be variable across
northeast Pennsylvania and northern New Jersey, but remain south
to southwest around 5-10 knots through 02z elsewhere. Variable
winds are then expected for all sites overnight, then shift to
the east to northeast by daybreak. Low confidence in timing, but
high confidence that showers/thunderstorms and lower conditions
develop this afternoon into tonight
Wednesday...Off and on showers and thunderstorms will continue
through Wednesday with MVFR and IFR conditions expected. Winds
remain northeast to east 5 to 10 kt. Moderate confidence.
Outlook...
Wednesday night thru Saturday... Periods of IFR/MVFR conditions
during occasional/frequent showers and tstms. Late afternoon
and evening periods are favored. Fog possible during the
overnights.
Sat night thru Monday... VFR expected. Fog at times overnight.
&&
.MARINE...
A Small Craft Advisory remains in effect for portions of the
Atlantic Ocean coastal waters offshore of the central and
southern New Jersey coast for this afternoon and into this
evening as winds are expected to increase to 25 knots. For the
northern New Jersey waters, and Delaware waters, wind are
expected to remain below 25 knots.
Conditions are then expected to remain below advisory levels for
the rest of tonight through Wednesday.
VSBY restrictions in showers and thunderstorms starting this
afternoon and into tonight. The strongest thunderstorms will be
capable of wind gusts in excess of 40 kt and hail. The severe
thunderstorm threat diminishes tonight, but VSBY restrictions in
showers and scattered thunderstorms, with heavy rain being the
main culprit, are expected tonight through Wednesday.
Outlook...
Wed night... sub-SCA mostly with scattered showers and tstms.
Thu thru Sat... SCA conditions much of the time. Occasional showers
and tstms expected.
Sat night/Sunday... sub-SCA. Fair weather
Rip Currents...
Today...Southerly winds increase 10-20 mph during the afternoon with
breaking waves 2-3 feet. Southerly winds nearly parallel to the
shore for Monmouth County NJ and Delaware beaches; southerly winds
more onshore elsewhere. There is a MODERATE risk for the development
of dangerous rip currents for Atlantic, Ocean, Cape May Counties in
NJ and a LOW risk for Monmouth County NJ and Delaware beaches.
Wednesday...Breaking waves 2-3 feet for Ocean County NJ and
northwards, 1-2 feet southwards. Though winds will not be as strong
as Tuesday, they will be directly onshore through much of the
period. There is a MODERATE risk for the development of
dangerous rip currents for both the New Jersey Shore and the
Delaware beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 10 PM EDT this evening for PAZ060>062-070-
071-101>106.
Flood Watch through Wednesday morning for PAZ054-055-060>062-
070-071-101>106.
NJ...Heat Advisory until 10 PM EDT this evening for NJZ007>010-012-
013-015-017>020-027.
Flood Watch through Wednesday morning for NJZ001-007>010-
012>020-026-027.
DE...Heat Advisory until 10 PM EDT this evening for DEZ001.
Flood Watch through Wednesday morning for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ451>453.
&&
SYNOPSIS...Robertson
NEAR TERM...MPS/Robertson
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...OHara/Robertson
MARINE...OHara/RobertsonThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:37 AM EDT | Heat Advisory | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more | 9 hr |
| Aug 6, 9:39 AM EDT | Small Craft Advisory | PHI | 10 hr | |
| Aug 6, 2:04 PM EDT | Special Marine Warning | PHI | 56 min | |
| Aug 6, 2:41 PM EDT | Severe Thunderstorm Warning | PHI | Ocean | 19 min |
| Aug 6, 2:55 PM EDT | Special Marine Warning | PHI | 65 min | |
| Aug 6, 3:15 PM EDT | Special Marine Warning | PHI | 60 min | |
| Aug 6, 3:21 PM EDT | Severe Thunderstorm Warning | PHI | Burlington | 23 min |
| Aug 6, 3:23 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth | 37 min |
| Aug 6, 3:45 PM EDT | Flash Flood Warning | PHI | Middlesex, Monmouth | 2 hr |
| Aug 6, 3:49 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth | 56 min |
| Aug 6, 4:10 PM EDT | Special Marine Warning | PHI | 65 min | |
| Aug 6, 4:13 PM EDT | Flash Flood Warning | PHI | Mercer, Middlesex, Monmouth | 8 hr |
| Aug 6, 4:32 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Somerset | 43 min |
| Aug 6, 4:37 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Somerset | 40 min |
| Aug 6, 4:55 PM EDT | Flash Flood Warning | PHI | Monmouth | 6 hr |
| Aug 6, 4:56 PM EDT | Severe Thunderstorm Warning | PHI | Ocean | 49 min |
| Aug 6, 5:06 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 54 min |
| Aug 6, 5:29 PM EDT | Flash Flood Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 6 hr |
| Aug 6, 5:36 PM EDT | Flash Flood Warning | PHI | Monmouth, Ocean | 8 hr |
| Aug 6, 6:37 PM EDT | Flash Flood Warning | PHI | Warren | 3 hr |
| Aug 6, 6:39 PM EDT | Flash Flood Warning | PHI | Burlington, Camden, Gloucester | 5 hr |
| Aug 6, 6:46 PM EDT | Flash Flood Warning | PHI | Morris, Somerset | 4 hr |
| Aug 6, 6:57 PM EDT | Flash Flood Warning | PHI | Warren | 3 hr |
| Aug 6, 7:04 PM EDT | Flash Flood Warning | PHI | Burlington | 5 hr |
| Aug 6, 7:24 PM EDT | Flash Flood Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 5 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.